Hail, Cherry
- When
- July 23, 3:52 PM CST
- Where
- Cherry County, 28.92 mi WSW of Brownlee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.100, -101.130
The hail covered the ground.
A strong supercell developed over Hooker County during the late afternoon hours and moved southward. Strong rotation and large hail was reported with the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong supercell developed over Hooker County during the late afternoon hours and moved southward. Strong rotation and large hail was reported with the storm. Because the storm passed over a very rural area, a tornado could never be confirmed. Another supercell which produced large hail developed during the evening hours across north central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 1:36 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 236 PM CDT THU JUL 23 2009 .DISCUSSION... ...CONTINUED VERY WARM FRIDAY WITH THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING... .SHORT TERM DISCUSSION... LATE THIS AFTERNOON/TONIGHT....WEAK UPPER LEVEL DISTURBANCE INDICATED IN NWRLY FLOW ALOFT NOW MOVING ACROSS SWRN SD AND WRN NEBR PNHDL. THIS WILL INTERACT WITH MODEST INSTABILITY OF 1000-1500 J/KG ...0-6KM SHEAR OF 35KTS AND H85 MOISTURE CONVERGENCE MAINLY ACROSS WRN CHERY INTO GARDEN AND DEUEL COUNTY THROUGH LATE AFTN. A SECOND AREA WILL BE ACROSS ERN HALF OF FA...WHERE SBCAPES RANGING FROM 2000-3500 J/KG. STRONG HEATING UNDERWAY WITH TEMPS 88-93 WEST OF HWY 83. A FEW STORM MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY WEST OF HWY 83. FRIDAY/FRIDAY NIGHT...NAM AND GFS ARE IN CLOSE AGREEMENT BRINGING WEAK COLD FRONT THROUGH ALL BUT SERN FA BY 18Z. FRONT WILL DO LITTLE TO COOL TEMPS WITH THE SOUTH REACHING THE MID/UPPER 90S AND NCTRL THE LOWER 90S. THERE WILL BE AT LEAST A SLIGHT CHC FOR TSTMS DURING THE AFTN AND EVENING OVER ALL BUT THE NERN PORTIONS OF NCTRL. NOT ANTICIPATING ANY SEVERE STORMS HOWEVER. SATURDAY/SATURDAY NIGHT...LOOKS DRY WITH LACK OF MOISTURE AND UPSTREAM DISTURBANCES. CONVECTIVE FOCUS ACROSS COLORADO AND KANSAS. WILL BE STRONGLY INFLUENCED FROM UPPER LOW OVER THE GREAT LAKES. HIGHS A BIT COOLER FROM 84-88 AND LOWS FROM 55 TO 60. SUNDAY/SUNDAY NIGHT...WILL WARM BACK UP A FEW DEGREES AHEAD OF NEXT COOL FRONT WITH HIGHS 86 TO 89. NAM OUTPUT PLACES CHC FOR SHOWER AD STORMS WEST OF HWY 83 DURING AFTN WITH A SLIGHT CHC OVERNIGHT ALL AREAS. .EXTENDED DISCUSSION...(MONDAY THROUGH THURSDAY) BETTER UPPER SUPPORT ARRIVED MONDAY FOR CHC POPS INSERTED. A SLIGHT CHC FOR LINGERING SHOWERS OR STORMS MONDAY EVENING. REMAINDER OF EXTENDED DRY...ASIDE FROM A SLIGHT CHC TUESDAY NIGHT. STRONG UPPER LOW CENTERED OVER HUDSON BAY CANADA WILL BRING COOLER FLOW INTO THE NRN AND CNTRL PLAINS. && .AVIATION... VFR CONDITIONS SHOULD PREVAIL THROUGH THE FORECAST PERIOD HOWEVER THUNDERSTORMS IN THE VCNTY OF THE KLBF AND KVTN TERMINALS WILL BE THE MAIN THREAT TO AIRCRAFT OPERATIONS OVER THE NEXT 24 HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING MVFR CONDITIONS IN MODERATE RAINFALL AND POSSIBLY SMALL HAIL. WIND GUSTS NEAR STORMS THIS EVENING WILL ALSO BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 50 MPH. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT/10 PM MDT FOR SHERIDAN...CHERRY...GARDEN... GRANT...HOOKER...THOMAS... BROWN...BLAINE...ARTHUR... MCPHERSON... LOGAN...DEUEL...KEITH...LINCOLN ...CHASE...HAYES...AND FRONTIER. && DISCUSSION...ROBERG AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 PM CDT THU JUL 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 341 PM CDT THU JUL 23 2009 /241 PM MDT THU JUL 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A SURFACE BOUNDARY LOCATED ACROSS THE WESTERN SANDHILLS AND SOUTHERN PANHANDLE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS. MODERATE INSTABILITY AND FAVORABLE WIND PROFILES WILL BE FAVORABLE FOR AT LEAST ISOLATED SEVERE THUNDERSTORM FORMATION. LARGE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE THE MAIN THREATS...MAINLY EAST OF A CODY TO HYANNIS TO BIG SPRINGS LINE TO HIGHWAY 183. THESE STORMS SHOULD WEAKEN AFTER SUNSET AND MORE QUIET WEATHER SET IN FOR THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY A COLD FRONT WILL MOVE SOUTHEAST AND MAY BE THE FOCUS FOR STORM DEVELOPMENT BY AFTERNOON. MODELS PUSH THE BOUNDARY SOUTH BY EVENING WHEN THE THREAT FOR THUNDERSTORM DEVELOPMENT SHOULD DIMINISH. SUNDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DAILY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AREAS WEST OF HIGHWAY 83 LATE THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HEAVY RAIN 5 SW BRULE 41.04N 101.96W
07/23/2009 E2.25 INCH KEITH NE PUBLIC
THIS IS A DELAYED REPORT. THE PUBLIC REPORTED LARGE
MARBLE SIZE HAIL WITH 2.25 INCHES OF RAINFALL FROM THE
THUNDERSTORM ON JULY 22ND AT APPROXIMATELY 130 TO 200 PM
MDT.
&&
SJACOBSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 5 SW BRULE 41.04N 101.96W
07/22/2009 E2.25 INCH KEITH NE PUBLIC
THIS IS A DELAYED REPORT. THE PUBLIC REPORTED LARGE
MARBLE SIZE HAIL WITH 2.25 INCHES OF RAINFALL FROM THE
THUNDERSTORM ON JULY 22ND AT APPROXIMATELY 130 TO 200 PM
MDT.
&&
SJACOBSThe North Platte radar (KLNX), 48 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
23 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
The hail covered the ground.
The cooperative observer reported the tennis ball size hail.
The hail stripped trees of all their leaves.
The hail was accompanied by very strong winds in excess of 60 mph.
Law enforcement reported tennis ball size hail. The hail damaged vehicles.
Strong winds in excess of 60 mph accompanied the hail.
Very strong winds moved 4 grain bins off their foundation by 6 to 8 inches, damaged trees, and broke off sprinkler heads from a center pivot irrigation system.
A trained spotter reported wind gusts of at least 60 mph.
Large hail fell along a one mile stretch of Highway 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187554, 187555, 187556, 187557, 187558, 187553, 187560, 187561, 187559, 187562, 187563, 187565, 187564, 187566, 187567, 187568, 187569, 187570, 187571, 187572, 187578, 187573, 187574, 187575, 187576, 187577.